Incompressibility of H-Free Edge Modification Problems: Towards a Dichotomy

Authors Dániel Marx, R. B. Sandeep

Thumbnail PDF


  • Filesize: 0.66 MB
  • 25 pages

Document Identifiers

Author Details

Dániel Marx
  • CISPA Helmholtz Center for Information Security, Saarbrücken, Germany
R. B. Sandeep
  • Department of Computer Science and Engineering, Indian Institute of Technology Dharwad, India

Cite AsGet BibTex

Dániel Marx and R. B. Sandeep. Incompressibility of H-Free Edge Modification Problems: Towards a Dichotomy. In 28th Annual European Symposium on Algorithms (ESA 2020). Leibniz International Proceedings in Informatics (LIPIcs), Volume 173, pp. 72:1-72:25, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2020)


Given a graph G and an integer k, the H-free Edge Editing problem is to find whether there exist at most k pairs of vertices in G such that changing the adjacency of the pairs in G results in a graph without any induced copy of H. The existence of polynomial kernels for H-free Edge Editing (that is, whether it is possible to reduce the size of the instance to k^O(1) in polynomial time) received significant attention in the parameterized complexity literature. Nontrivial polynomial kernels are known to exist for some graphs H with at most 4 vertices (e.g., path on 3 or 4 vertices, diamond, paw), but starting from 5 vertices, polynomial kernels are known only if H is either complete or empty. This suggests the conjecture that there is no other H with at least 5 vertices were H-free Edge Editing admits a polynomial kernel. Towards this goal, we obtain a set ℋ of nine 5-vertex graphs such that if for every H ∈ ℋ, H-free Edge Editing is incompressible and the complexity assumption NP ⊈ coNP/poly holds, then H-free Edge Editing is incompressible for every graph H with at least five vertices that is neither complete nor empty. That is, proving incompressibility for these nine graphs would give a complete classification of the kernelization complexity of H-free Edge Editing for every H with at least 5 vertices. We obtain similar result also for H-free Edge Deletion. Here the picture is more complicated due to the existence of another infinite family of graphs H where the problem is trivial (graphs with exactly one edge). We obtain a larger set ℋ of nineteen graphs whose incompressibility would give a complete classification of the kernelization complexity of H-free Edge Deletion for every graph H with at least 5 vertices. Analogous results follow also for the H-free Edge Completion problem by simple complementation.

Subject Classification

ACM Subject Classification
  • Theory of computation → Graph algorithms analysis
  • incompressibility
  • edge modification problems
  • H-free graphs


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. N. R. Aravind, R. B. Sandeep, and Naveen Sivadasan. Parameterized lower bounds and dichotomy results for the NP-completeness of H-free edge modification problems. In Proc. LATIN 2016, pages 82-95, 2016. URL:
  2. N. R. Aravind, R. B. Sandeep, and Naveen Sivadasan. Dichotomy results on the hardness of H-free edge modification problems. SIAM J. Discrete Math., 31(1):542-561, 2017. URL:
  3. Leizhen Cai. Fixed-parameter tractability of graph modification problems for hereditary properties. Inf. Process. Lett., 58(4):171-176, 1996. URL:
  4. Leizhen Cai and Yufei Cai. Incompressibility of H-free edge modification problems. Algorithmica, 71(3):731-757, 2015. URL:
  5. Yufei Cai. Polynomial kernelisation of H-free edge modification problems. Mphil thesis, Department of Computer Science and Engineering, The Chinese University of Hong Kong, Hong Kong SAR, China, 2012. Google Scholar
  6. Yixin Cao and Jianer Chen. Cluster editing: Kernelization based on edge cuts. Algorithmica, 64(1):152-169, 2012. URL:
  7. Yixin Cao, Yuping Ke, and Hanchun Yuan. Polynomial kernels for paw-free edge modification problems. In Proc. TAMC 2020, pages -, 2020. Google Scholar
  8. Yixin Cao and Dániel Marx. Chordal editing is fixed-parameter tractable. Algorithmica, 75(1):118-137, 2016. URL:
  9. Yixin Cao, Ashutosh Rai, R. B. Sandeep, and Junjie Ye. A polynomial kernel for diamond-free editing. In Proc. ESA 2018, pages 10:1-10:13, 2018. URL:
  10. Christophe Crespelle, Pål Grønås Drange, Fedor V. Fomin, and Petr A. Golovach. A survey of parameterized algorithms and the complexity of edge modification. arXiv, 2020. URL:
  11. Marek Cygan, Fedor V. Fomin, Lukasz Kowalik, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Michał Pilipczuk, and Saket Saurabh. Parameterized Algorithms. Springer, 2015. URL:
  12. Marek Cygan, Marcin Pilipczuk, Michał Pilipczuk, Erik Jan van Leeuwen, and Marcin Wrochna. Polynomial kernelization for removing induced claws and diamonds. Theory Comput. Syst., 60(4):615-636, 2017. URL:
  13. Eduard Eiben, William Lochet, and Saket Saurabh. A polynomial kernel for paw-free editing. arXiv, 2019. URL:
  14. Fedor V. Fomin, Daniel Lokshtanov, Saket Saurabh, and Meirav Zehavi. Kernelization: Theory of Parameterized Preprocessing. Cambridge University Press, 2019. URL:
  15. Jens Gramm, Jiong Guo, Falk Hüffner, and Rolf Niedermeier. Graph-modeled data clustering: Fixed-parameter algorithms for clique generation. In Proc CIAC 2003, pages 108-119, 2003. URL:
  16. Sylvain Guillemot, Frédéric Havet, Christophe Paul, and Anthony Perez. On the (non-)existence of polynomial kernels for P_𝓁-free edge modification problems. Algorithmica, 65(4):900-926, 2013. URL:
  17. Jiong Guo, Jens Gramm, Falk Hüffner, Rolf Niedermeier, and Sebastian Wernicke. Compression-based fixed-parameter algorithms for feedback vertex set and edge bipartization. J. Comput. Syst. Sci., 72(8):1386-1396, 2006. URL:
  18. Ken-ichi Kawarabayashi and Bruce A. Reed. Computing crossing number in linear time. In Proc. STOC 2007, pages 382-390. ACM, 2007. URL:
  19. John M. Lewis and Mihalis Yannakakis. The node-deletion problem for hereditary properties is NP-Complete. J. Comput. Syst. Sci., 20(2):219-230, 1980. URL:
  20. Brendan McKay. Graphs, (accessed June 11, 2017). bdm/data/graphs.html. Google Scholar
  21. Mihalis Yannakakis. Edge-deletion problems. SIAM J. Comput., 10(2):297-309, 1981. URL:
  22. Mihalis Yannakakis. Node-deletion problems on bipartite graphs. SIAM J. Comput., 10(2):310-327, 1981. URL: